Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Indianapolis, IN

May 10, 2003Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2003, 1:58 AM EST for Boone County, Hamilton County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:58 AM EST (06:58 UTC)
Expired
May 10, 2003, 2:45 AM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3057 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KIND 100658
SVRIND
INC011-057-100745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
158 AM EST SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL INDIANA
  HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 245 AM EST

* AT 150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SHERIDAN...OR ABOUT 13 MILES
  SOUTHEAST OF FRANKFORT...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4023 8603 4007 8627 4018 8641 4023 8623

$$

BIELINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM EST, 10 hours 58 minutes earlier.

Area forecast discussion, May 9, 3:00 PM EST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST FRI MAY 9 2003

CORRECTED ISSUANCE TIME

RADAR SHOWS STG TSRA DVLPG JUST S OF THE CNTRL INDIANA FCST AREA AND
MOVG E. SATL SHOWS OUTFLOW BDRY FM MORNING TSRA NR A KGUS-KMIE LINE.
MAIN FCST ISSUES ARE CHCS OF TSRA TNGT THRU SAT NGT AND HVY RAFL
POTNL LATE TNGT AND ERY SAT.

IN GENL...12Z ETA/GFS ARE IN GUD AGREEMENT WITH THE NGM SLGTLY
SLOWER WITH THE CDFNT TO MOV ACRS THE FA LT SAT NGT. GFS SUFFERS FM
CNVCTV FEEDBACK TNGT...SO WL PREFER THE ETA FOR THIS FCST. BLV SCT
TSRA A GUD BET THIS EVE ACRS THE FA...THEN A MCS WL MOV ACRS THE FA
LT TNGT. TSRA DVLPG OVR OK ADD TO BELIEF THAT MCS WL FORM AND MOV
ACRS THE FA AFT MIDN AND CONT INTO SAT MORNING. WL FCST CHC POPS
THIS EVE FOLLOWED BY LKLY POPS LT TNGT AND SAT MORNING. POTNL FOR
HVY RAFL AND NRBY WFOS HAVE DECIDED TO ISSUE A FLOOD WATCH...SO WL
ALSO ISSUE FLOOD WATCH FROM IND FOR ENTIRE FA. CONFIDENCE LOW IN
EXACT AREA OF HVY RAFL AND AMTS...BUT GIVEN RECENT RAINS AND POTNL
FOR MORE HVY RAIN...BLV IT BEST TO GO AHD WITH FLOOD WATCH FM LT
THIS EVE THRU SAT MORN.

TSRA SHUD DMNSH SAT MORNING...BUT EXPECT NEW DVLPMT SAT AFTN CONTG
INTO SAT NGT. THIS WL LKLY BE IN A LINE/AREA AHD OF THE CDFNT...AND
CAN CERTAINLY AGREE WITH SPC MDT RISK. WL FCST LKLY POPS SAT...WITH
BEST CHC ERY AND LATE WITH A MIDDAY LULL EXPECTED. CDFNT WL PASS
ACRS FA LT SAT NGT...SO WL CONT LKLY POPS UNTIL FROPA.

FOR TEMPS...WL USE A BLEND OF THE COOLER AVN MOS AND THE WRMR ETA
MOS.

.IND...FLOOD WATCH LATE THIS EVE THRU SAT MORNING ENTIRE FCST AREA...
       INZ021-028>031-035>049-051>057-060>065-067>072.

ZIMMERMAN
Hazardous weather outlook, May 9, 6:03 AM EST, 19 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE
LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY.

THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE
HAIL AND A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Special weather statement, May 9, 8:42 PM EST, 5 hours 16 minutes before
ILZ041>046-048-052>057-061>063-066-067-071-INZ005>009-013>049-051-
052-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EST FRI MAY 9 2003

TORNADO WATCH #324 HAS BEEN REMOVED FOR THOSE AREAS EAST OF A TERRE
HAUTE TO TIPTON LINE.

TORNADO WATCH #324 REMAINS IN EFFECT FOR...CARROLL...HOWARD...
TIPPECANOE...WARREN...CLINTON...TIPTON...FOUNTAIN...MONTGOMERY...VERM
ILLION...PARKE AND VIGO COUNTIES...UNTIL 1100 PM EST.

RADAR SHOWS STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN
INDIANA INTO CENTRAL ILLINOIS.  IT DOES NOT APPEAR LIKELY THAT ANY
OF THOSE THUNDERSTORMS WILL MOVE EAST OF A TERRE HAUTE TO TIPTON
LINE BEFORE THE TORNADO WATCH EXPIRES AT 1100 PM EST.

PERSONS IN THE LAFFAYETTE KOKOMO AND CRAWFORDSVILLE AREA SHOULD
CONTINUE TO BE ALERT FOR A POSSIBLE SEVERE THUNDERSTORMS OR TORNADO
THIS EVENING.

JEH
Local storm report, May 9, 11:17 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    7 N SPENCER               IN   1.00 IN HAIL
05/09/03   OWEN

JAS
Local storm report, May 10, 12:02 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1202 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    WASHINGTON                IL   1.75 IN HAIL
05/09/03   TAZEWELL                       REPORTED BY SPOTTER

JAS
Local storm report, May 10, 1:13 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0113 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 AM    5 W BEDFORD               IN   0.75 IN HAIL
05/10/03   LAWRENCE

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:45 PM ESTSevere Thunderstorm WarningINDKnox45 min
May 9, 10:43 PM ESTSevere Thunderstorm WarningINDOwen32 min
May 9, 10:54 PM ESTSevere Thunderstorm WarningINDDaviess36 min
May 9, 11:17 PM ESTSevere Thunderstorm WarningINDMorgan28 min
May 9, 11:19 PM ESTSevere Thunderstorm WarningINDMartin26 min
May 9, 11:24 PM ESTSevere Thunderstorm WarningINDKnox36 min
May 9, 11:55 PM ESTSevere Thunderstorm WarningINDDaviess35 min
May 10, 12:20 AM ESTTornado WarningINDDaviess, Martin40 min
May 10, 12:49 AM ESTSevere Thunderstorm WarningINDLawrence31 min
May 10, 1:28 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence47 min
May 10, 1:54 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery36 min
May 10, 2:46 AM ESTSevere Thunderstorm WarningINDHamilton29 min
May 10, 2:59 AM ESTSevere Thunderstorm WarningINDMadison46 min
May 10, 3:36 AM ESTSevere Thunderstorm WarningINDHenry, Randolph24 min
May 10, 9:16 AM ESTSevere Thunderstorm WarningINDVermillion29 min
May 10, 9:28 AM ESTSevere Thunderstorm WarningINDParke32 min
May 10, 9:44 AM ESTSevere Thunderstorm WarningINDVermillion31 min
May 10, 9:56 AM ESTTornado WarningINDParke49 min
May 10, 10:10 AM ESTSevere Thunderstorm WarningINDPutnam50 min
May 10, 10:23 AM ESTTornado WarningINDMontgomery, Putnam52 min
May 10, 10:32 AM ESTFlash Flood WarningINDParke, Vermillion118 min
May 10, 10:47 AM ESTFlash Flood WarningINDMontgomery118 min
May 10, 10:51 AM ESTFlash Flood WarningINDPutnam114 min
May 10, 10:51 AM ESTTornado WarningINDVigo39 min
May 10, 10:56 AM ESTTornado WarningINDBoone, Hendricks64 min
May 10, 11:08 AM ESTTornado WarningINDClay52 min
May 10, 11:14 AM ESTFlash Flood WarningINDBoone, Hendricks61 min
May 10, 11:27 AM ESTSevere Thunderstorm WarningINDOwen, Putnam48 min
May 10, 11:48 AM ESTFlash Flood WarningINDVigo27 min
May 10, 11:48 AM ESTSevere Thunderstorm WarningINDMorgan42 min
May 10, 11:52 AM ESTFlash Flood WarningINDHamilton, Marion23 min
May 10, 12:15 PM ESTTornado WarningINDMorgan30 min
May 10, 12:17 PM ESTFlash Flood WarningINDDelaware, Hancock, Henry, Madison118 min
May 10, 12:32 PM ESTTornado WarningINDJohnson28 min
May 10, 12:49 PM ESTSevere Thunderstorm WarningINDHenry, Rush41 min
May 10, 12:59 PM ESTSevere Thunderstorm WarningINDShelby46 min
May 10, 1:15 PM ESTSevere Thunderstorm WarningINDDecatur45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.